Pennsylvania, 2021

Damaging Winds in Pennsylvania, April 28, 2021

April 28, 2021 · NWS BGM · 5 events in 2 counties and zones

A low pressure system passed through the region and brought a line of showers and thunderstorms across northeast Pennsylvania during the evening hours. A few storms became severe knocking down trees and utility wires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system passed through the region and brought a line of showers and thunderstorms across northeast Pennsylvania during the evening hours. A few storms became severe knocking down trees and utility wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 28, 5:49 PM EST, 6 minutes earlier.

Area forecast discussion, Apr 28, 5:49 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
649 PM EDT Wed Apr 28 2021

.SYNOPSIS...
A line of showers and thunderstorms will make their way across NY
and NE PA this evening bringing an isolated threat for some
severe weather with strong winds gusts and small hail being the
main concern. Tomorrow, a low moving into the region brings
widespread rainfall to the region.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...

630 PM Update...

A line of showers and thunderstorms is currently extending
along the I-88 and I-86 corridor down into the northern tier of
PA. Thus far the strongest storms have been across Bradford,
Susquehanna and Wyoming Counties. We expect this ling to
continue pressing off to the southeast, reaching Scranton
/Wilkes-barre around 8-9 PM; then leaving our CWA after 10 PM.
Current mesoanalysis shows about 500-700 J/Kg of SBCAPE across
the Wyoming Valley, along with 40-50 kts of effective layer
shear...this should be enough for the storms to maintain
strength, and perhaps even increase in intensity. DCAPE is
between 700-800 J/Kg so isolated damaging winds remain the
dominant threat, along with some hail also possible.

Otherwise, made some adjustments to PoPs and temperatures
tonight into Thursday based on the latest model guidance.

300 PM Update...
A line of showers and thunderstorms have developed over the Great
Lakes and are moving through western NY and will get to the Finger
Lakes region over the next few hours. Surface obs have shown
stronger SW winds ahead of the line of storms that has been
advecting in higher dew points. SPC mesoanalysis has shown that
there is a narrow strip of higher surface based CAPE of around 500
J/kg that will feed these storms as they move into the Twin Tiers
between 4-7 pm. Steep mid level lapse rates of 7-8C between 700-500
mb from the I86 corridor and south. 0-6 km shear of 50 knots and
greater exist from the NY PA border and North. This supports the
threat of strong winds and small hail. With the loss of day time
heating plus less favorable shear, storms are expected to weaken as
they move into the Wyoming valley in the early evening.

Tonight, a developing area of low pressure begins to develop south
of the Great Lakes causes the front to stall out across Northern PA
and with weak WAA feeding into the front, showers and thunderstorms
could persist across NE PA and the Southern Tier of NY tonight
depending on how far north the front ends up stalling. The CAMs have
been trending with the front stalling further north through much of
the day so PoPs have been raised tonight.

Tomorrow, the area of low pressure passes through our region with
greater confidence of widespread rain. QPF of around an inch is
possible across the Twin Tiers and NE PA lessing to around half an
inch across the NY thruway corridor. Enough instability develops in
the afternoon with daytime heating for a few thunderstorms once
again across NE PA in the afternoon. The low moves into New England
Tomorrow night with CAA on the backside. Showers continue into the
early evening before slowly lessening in coverage as drier air
slowly moves in.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
310 PM Update...

A cold front begins to move through on Friday. This will bring
another chance for some rain showers during the day. Daytime temps
will be in the low 50s to mid 60s. Colder air begins to move in so
any lingering showers will transition to a wintery mix or even snow
as overnight lows will be in the 30s. Friday night will also be
quite blustery with strong northwesterly 850 mb flow overhead and
surface gusts of 30-40 kts are possible, especially over higher
terrain. Model guidance actually brought the gusts down from the
previous forecast. Reviewing model soundings, the potential remains
for gusty winds, so wind speeds and gusts were bumped up an extra
10% from guidance beginning at 18z Friday. This resulted in an
increase of a few knots. Model soundings are also indicating the
possibility for even stronger winds to mix down. This will certainly
be something to watch over the next few days.

A ridge begins to move into the area early Saturday bringing a break
from the precipitation. Clouds begin to clear out during the
afternoon, resulting in mostly sunny skies. The ridge flattens
throughout the day which will allow the gusty winds to subside by
the afternoon hours. However, wind speeds and gusts were again
bumped up a few knots from guidance through 18z Saturday. Daytime
highs will remain mild, again ranging form the mid 50s to low 60s.
Cloud cover begins to increase as a weak wave brings a slight chance
of rain showers to the far eastern Finger Lakes Region as well as
the Southern Tug Hill Plateau and Western Mohawk Valley. Then around
midnight, the slight chance for showers extends south to parts of
the Twin Tiers and Western Catskills. Went with mainly the National
Blend of Models with this system as model guidance differs on the
timing and location of precip. Nighttime temps will hover around 40.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
310 PM Update...

Chances of rain showers increase across CNY and slightly retreat
northward throughout Sunday morning as the aforementioned weak
system continues to move through the area. Flow shifts from the
southwest, bringing a warm, moist airmass which brings a warming
trend at the end of the weekend and into early next week. Daytime
temps will be in the 60s and 70s Sunday with overnight lows mainly
in the 50s. Then a low pressure system over the central US and
extending warm front will bring our next chance for showers Monday.
High temps will be in the 70s with lows only dropping into the 50s.
Multiple chances for showers are possible throughout the end of the
period as this system eventually moves through the Northeastern US.
With the passing of this system, flow becomes more northwesterly
which will bring a slight cooling tend by mid-week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions continue mid afternoon though a line of
thunderstorms will make their way across NY. The timing of these
thunderstorms have not changed much from this morning. TEMPOs
were continued to be used since the thunderstorms will be
fairly fast moving and will likely only last 10-15 minutes at a
single location before moving east. Strong to severe winds are
possible with any thunderstorm but confidence was too low to be
included in the TEMPO but gusts to 40 kts or higher is possible.
Conditions likely become VFR behind the thunderstorms this
evening before increasing moisture leads to IFR or worse
ceilings by tomorrow morning at all terminals.

Steady rain moves in tomorrow from S to N lasting past 18Z,
keeping IFR or worse conditions through 18Z tomorrow at all
terminals.

Outlook...

Thursday afternoon through Friday night... Rain
showers/associated restrictions as a couple stronger waves of
low pressure pass.

Saturday through Saturday night...Mainly VFR.

Sunday...Chance of showers and associated restrictions as
disturbances pass along a developing warm front.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...AJG
NEAR TERM...AJG/MJM
SHORT TERM...BTL/HLC
LONG TERM...BTL
AVIATION...AJG
Hazardous weather outlook, Apr 28, 2:06 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
306 PM EDT Wed Apr 28 2021

NYZ009-016>018-025-036-037-044>046-055>057-062-PAZ039-040-043-044-
047-048-072-291915-
Northern Oneida-Seneca-Southern Cayuga-Onondaga-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
306 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE LATE TODAY...

A line of showers and thunderstorms have developed across western NY
and moves through the region from late afternoon into the early
evening. A few of the thunderstorms may become severe with damaging
winds and perhaps some hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ015-022>024-PAZ038-291915-
Yates-Steuben-Schuyler-Chemung-Bradford-
306 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY...

Scattered thunderstorms have developed across western NY and impacts
the region through early evening. A few thunderstorms may become
severe with damaging winds and large hail. An isolated tornado cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Apr 28, 5:26 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
626 PM EDT Wed Apr 28 2021

NYZ044-045-055-056-282300-
Chenango NY-Cortland NY-Tioga NY-Broome NY-
626 PM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BROOME...SOUTHERN
CORTLAND...NORTHEASTERN TIOGA...AND SOUTHWESTERN CHENANGO COUNTIES
UNTIL 700 PM EDT...

At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harford, or 7 miles west of Marathon, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Coventry, Greene, Oxford, Willet, Whitney Point, Harford, Marathon,
Lapeer, Lisle and South Oxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning may be seen with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4224 7558 4239 7630 4240 7630 4241 7625
      4249 7626 4246 7553
TIME...MOT...LOC 2224Z 277DEG 45KT 4242 7618

Butts
Special weather statement, Apr 28, 5:29 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
629 PM EDT Wed Apr 28 2021

PAZ038-039-043-044-282315-
Wyoming PA-Susquehanna PA-Bradford PA-Lackawanna PA-
629 PM EDT Wed Apr 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
SUSQUEHANNA...NORTHERN LACKAWANNA...SOUTHEASTERN BRADFORD AND
WYOMING COUNTIES UNTIL 715 PM EDT...

At 629 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brushville to near Camptown to near Wyalusing.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Scranton, Falls, Dunmore, Carbondale, Old Forge, Archbald, Blakely,
Taylor, Dickson City and Moosic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4140 7583 4142 7583 4141 7588 4152 7623
      4154 7622 4155 7630 4160 7648 4173 7635
      4188 7624 4177 7547 4162 7546 4136 7570
TIME...MOT...LOC 2229Z 286DEG 36KT 4180 7621 4172 7627 4164 7634

Butts
Local storm report, Apr 28, 5:44 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     1 SSE BROWNTOWN         41.64N 76.23W
04/28/2021                   BRADFORD           PA   PUBLIC

            TREE DOWN ON ROADWAY NEAR THE INSTERSTION OF
            SUGARHILL AND QUICKS BEND RDS.

&&
Local storm report, Apr 28, 5:45 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
645 PM EDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 W CHERRYTOWN          41.68N 76.31W
04/28/2021                   BRADFORD           PA   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD.

&&
Local storm report, Apr 28, 5:46 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     1 SSE BROWNTOWN         41.64N 76.23W
04/28/2021                   BRADFORD           PA   LAW ENFORCEMENT

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            SSE BROWNTOWN. TREE DOWN ON ROADWAY NEAR THE
            INSTERSTION OF SUGARHILL AND QUICKS BEND
            RDS.

&&
Local storm report, Apr 28, 5:53 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 PM EDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     4 WSW COWLEY            41.87N 76.85W
04/28/2021                   BRADFORD           PA   LAW ENFORCEMENT

            TREE DOWN ON WIRES ON WOLF HOLLOW RD IN
            COLUMBIA TOWNSHIP.

&&

The radar

The Binghamton radar (KBGM), 73 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wyoming

When
April 28, 5:55 PM EST
Where
Wyoming County, 0.69 mi N of Tunkhannock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.540, -75.950

Strong thunderstorm winds blew over and uprooted a large tree.

Thunderstorm Wind, Lackawanna

When
April 28, 6:09 PM EST
Where
Lackawanna County, 0.86 mi NE of Dalton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.540, -75.740

Strong thunderstorm winds knocked over a large tree which fell on the roadway.

Thunderstorm Wind, Lackawanna

When
April 28, 6:11 PM EST
Where
Lackawanna County, 1.03 mi E of Clarks Green
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.500, -75.700

Strong thunderstorm winds snapped a tree which fell on a house located on Stone Ave.

Thunderstorm Wind, Lackawanna

When
April 28, 6:24 PM EST
Where
Lackawanna County, 0.86 mi NE of Archbald
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.510, -75.540

Strong thunderstorm winds snapped a tree which fell down and blocked a roadway.

Thunderstorm Wind, Lackawanna

When
April 28, 6:25 PM EST
Where
Lackawanna County, 1.03 mi E of Mayfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.530, -75.530

Strong thunderstorm winds snapped a large tree and branches, which fell on wires and blocked both lanes of Route 107.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954153, 954157, 954156, 954158, 954162.